A Polynomial-Time Algorithm for the Jacobson Form of a Matrix of Ore Polynomials

  • Mark Giesbrecht
  • Albert Heinle
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7442)


We present a new algorithm to compute the Jacobson form of a matrix A of polynomials over the Ore domain F(z)[x;σ,δ] n×n , for a field F. The algorithm produces unimodular U, V and the diagonal Jacobson form J such that UAV = J. It requires time polynomial in deg x (A), deg z (A) and n. We also present tight bounds on the degrees of entries in U, V and J. The algorithm is probabilistic of the Las Vegas type: we assume we are able to generate random elements of F at unit cost, and will always produces correct output within the expected time. The main idea is that a randomized, unimodular, preconditioning of A will have a Hermite form whose diagonal is equal to that of the Jacobson form. From this the reduction to the Jacobson form is easy. Polynomial-time algorithms for the Hermite form have already been established.


Normal Form Hermite Form Degree Bound Principal Ideal Domain Unimodular Matrix 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Cohn, P.: Free Rings and their Relations. Academic Press, London (1985)zbMATHGoogle Scholar
  2. Giesbrecht, M., Kim, M.S.: On Computing the Hermite Form of a Matrix of Differential Polynomials. In: Gerdt, V.P., Mayr, E.W., Vorozhtsov, E.V. (eds.) CASC 2009. LNCS, vol. 5743, pp. 118–129. Springer, Heidelberg (2009), doi: 10.1007/978-3-642-04103-7_12CrossRefGoogle Scholar
  3. Giesbrecht, M., Kim, M.: Computing the Hermite form of a matrix of Ore polynomials, (submitted for publication, 2012), ArXiv: 0906.4121Google Scholar
  4. Jacobson, N.: The Theory of Rings. American Math. Soc., New York (1943)Google Scholar
  5. Kaltofen, E., Krishnamoorthy, M.S., Saunders, B.D.: Parallel algorithms for matrix normal forms. Linear Algebra and its Applications 136, 189–208 (1990)MathSciNetzbMATHCrossRefGoogle Scholar
  6. Levandovskyy, V., Schindelar, K.: Computing diagonal form and Jacobson normal form of a matrix using Gröbner bases. Journal of Symbolic Computation (in press, 2012)Google Scholar
  7. Middeke, J.: A polynomial-time algorithm for the Jacobson form for matrices of differential operators. Technical Report 08-13, Research Institute for Symbolic Computation (RISC), Linz, Austria (2008)Google Scholar
  8. Middeke, J.: A computational view on normal forms of matrices of Ore polynomials. PhD thesis, Research Institute for Symbolic Computation, Johannes Kepler University, Linz, Austria (2011)Google Scholar
  9. Ore, O.: Theory of non-commutative polynomials. Annals of Math 34, 480–508 (1933)MathSciNetzbMATHCrossRefGoogle Scholar
  10. Schwartz, J.T.: Fast probabilistic algorithms for verification of polynomial identities. J. Assoc. Computing Machinery 27, 701–717 (1980)zbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Mark Giesbrecht
    • 1
  • Albert Heinle
    • 2
  1. 1.Cheriton School of Computer ScienceUniversity of WaterlooCanada
  2. 2.Lehrstuhl D für MathematikRWTH Aachen UniversityAachenGermany

Personalised recommendations